Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 49, NWS Key West, FL

June 16, 2021

NWS Key West, FL issued this special marine warning at Jun 16, 2021, 8:57 AM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 8:57 AM EDT (12:57 UTC)
Expired
Jun 16, 2021, 9:31 AM EDT
In force
34 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 58 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 1.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WHUS52 KKEY 161257
SMWKEY
GMZ032-035-161345-
/O.NEW.KKEY.MA.W.0049.210616T1257Z-210616T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
857 AM EDT Wed Jun 16 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...

* Until 945 AM EDT.

* At 857 AM EDT, a strong thunderstorm was located near Horseshoe
  Key, moving north at 10 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  John Sawyer Bank Light, Horseshoe Key and Pigeon Key. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2472 8107 2469 8124 2492 8142 2499 8110
TIME...MOT...LOC 1257Z 167DEG 8KT 2476 8122 

HAIL...0.00IN
WIND...>34KTS

$$

BT
1 follow-up statement
866 
FZUS72 KKEY 161331
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
931 AM EDT Wed Jun 16 2021

GMZ032-035-161340-
/O.CAN.KKEY.MA.W.0049.000000T0000Z-210616T1345Z/
931 AM EDT Wed Jun 16 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...

The thunderstorm has weakened and wind gusts in excess of 34 knots 
are now longer expected.

LAT...LON 2472 8107 2469 8124 2492 8142 2499 8110
TIME...MOT...LOC 1319Z 167DEG 8KT 2483 8124 

$$

Devanas

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 16, 4:56 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 16, 4:56 AM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Key West FL
456 AM EDT Wed Jun 16 2021

.DISCUSSION...
Winds are clocking around to the east and southeast this morning
after backing to the northeast overnight. As a result of the winds
becoming more east to southeast, isolated showers and
thunderstorms have developed along the leading edge of this wind
shift. Meanwhile, south Florida and the Florida Keys remain on the
western periphery of a low level ridge that extends across the
western Atlantic. This will maintain light winds from the east and
southeast today. At the same time, a feature in the Bay of
Campeche will continue to provide a south to southwest flow aloft.
This will act to transport abundant moisture from the northwest
Caribbean as well as embedded impulses. All of this will lead to
above normal rain chances for today and tonight.

The ridge across the Atlantic will begin to build starting this
evening, which will lead to winds freshening and persisting well
into the weekend. As the ridge builds, an upper level trough that
has been persistent along the eastern Seaboard will lift
northeast, effectively ending the large scale lift across the area.
In addition, a Saharan Air Layer currently transiting the eastern
and central Atlantic will translate west across the Florida Keys
and south Florida and begin filtering in by Thursday afternoon.
This will lead to decreasing rain chances back to near or slightly
below normal Thursday night through at least Sunday.

&&

.MARINE...
Light to gentle east to southeast breezes this morning will back
to the northeast and east late this afternoon and evening as
showers and thunderstorms across the southern mainland eject
outflows. Otherwise, shower and thunderstorm coverage will be
increasing today and mariners should expect higher winds and seas
in and near showers and thunderstorms. Ridge across the western
Atlantic will build in across the region starting this evening,
which will lead to freshening breezes. Expect light to moderate
northeast to east breezes this evening, becoming east to southeast
by Friday and persisting through at least Sunday. Winds will peak
Friday evening with a period of moderate to fresh breezes, mainly
across the Straits of Florida.

&&

.AVIATION...
Conditions remain favorable for showers and thunderstorms at the EYW
and MTH terminals throughout the forecast period. We introduced VCTS
for both terminals beginning around sunrise, although the best
chances for TEMPO periods of IFR VIS, MVFR CIGS, and convective
wind gusts near 25 knots will be between 18 and 22Z.

&&

.CLIMATE...
In 1984, the daily record rainfall of 2.96" was recorded in Key
West. Precipitation records date back to 1871.

OF NOTE
In 1906, a category one Hurricane moved slowly to the north-
northeast crossing what is now the seven mile bridge.
Instrumentation in Key West recorded a minimum pressure of 29.62"
and a peak wind of 42 mph.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....CLR
Data Acquisition.....CLR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 16, 3:59 AM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
359 AM EDT Wed Jun 16 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-170800-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
359 AM EDT Wed Jun 16 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will increase to scattered thunderstorms
this afternoon and tonight. The primary thunderstorm hazards
include dangerous cloud to surface lightning strikes and possibly
a few wind gusts to near 40 mph, especially this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible Thursday and again starting
next Tuesday. The primary thunderstorm hazards will be cloud to
surface lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:01 PM EDTSpecial Marine WarningKEY29 min
Jun 15, 8:45 PM EDTSpecial Marine WarningKEY45 min
Jun 16, 12:03 PM EDTSpecial Marine WarningKEY57 min
Jun 16, 4:22 PM EDTSpecial Marine WarningKEY38 min
Jun 16, 4:32 PM EDTSpecial Marine WarningKEY43 min
Jun 16, 4:55 PM EDTSpecial Marine WarningKEY50 min
Jun 16, 5:11 PM EDTSpecial Marine WarningKEY49 min
Jun 16, 5:34 PM EDTSpecial Marine WarningKEY41 min
Jun 16, 6:09 PM EDTSpecial Marine WarningKEY51 min
Jun 16, 6:54 PM EDTSpecial Weather StatementKEY66 min
Jun 16, 6:55 PM EDTSpecial Marine WarningKEY65 min
Jun 16, 7:08 PM EDTSpecial Marine WarningKEY67 min
Jun 16, 7:59 PM EDTSpecial Weather StatementKEYMiami-Dade61 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.